The Side Effects of Stopping Saxenda
If you're thinking about taking Saxenda you may not have considered what finishing it looks like. We explain what happens when your treatment is done.
Start my consultation

This content was reviewed and approved for its accuracy on 24/03/2022 by Professor Frank Joseph

Photograph of Professor Frank Joseph, weight loss expert for myBMI

The Side Effects of Stopping Saxenda

 

Deciding that you’d like to ask your healthcare provider about starting Saxenda is simple, but have you considered what happens when it’s time to stop taking the injections?

 

Stopping medication isn’t always as easy as just not taking another dose, some medications can cause withdrawal symptoms or may need to be reduced gradually.

 

No matter what stage of treatment you’re at, you’re going to want to think about what the end of it will look like for you, so let’s take a little look at what happens when you’re done.

 

Let’s start with your first steps and how you can make your decision.

 

What happens when I want to stop Saxenda?

 

If you want to stop Saxenda for any reason, the first thing you should do is speak to your prescriber or healthcare team.

 

They’ll assess a couple of factors before deciding how and when you should end your treatment.

 

These factors include:

After considering all of these things, your prescriber will let you know what the next steps are and give you an estimate of how long it will take for you to be able to end your treatment.

 

You shouldn’t try to end your treatment on your own or deviate from the advice of your healthcare team, as this may cause problems like unwanted side effects.

 

 

When should I stop my treatment?


There are a few different reasons why you may want to end your Saxenda treatment.

 

Of course, most people hope that the end of their treatment will come when they’ve reached their target weight or after maintaining a healthy weight for a little while.

 

However, you may have to end your treatment early if the medication isn’t working as it should.

 

This could mean that you’re not losing weight or that you’re experiencing side effects of Saxenda that would not improve as you get used to your treatment.

 

For example, a severe allergic reaction to Liraglutide injections would mean that you’re going to end your treatment right away, but other side effects may make your healthcare team consider ending your treatment prematurely too.

 

The bottom line that you need to remember is that you should only end your treatment when your healthcare team tell you to — following that golden rule is the key to ending Saxenda safely.

 

 

Does stopping Saxenda cause withdrawal symptoms?


Saxenda is not an addictive or habit-forming medication, which means that you won’t get withdrawal symptoms when you finish your treatment.

 

This is good news for anyone, especially if you’ve had to end a course of addictive medication before and know how difficult it can be.

 

With that being said, there is still a chance that you may experience some unwanted symptoms as you end your treatment, even if they’re not caused by your body’s dependence on the medication itself.

 

Ending Saxenda will mean that the effect on the hunger hormones you’ve been used to for a little while will come to an end, so you may find that you experience digestive symptoms like sickness or nausea while your body gets used to life without it.

 

This may not happen for everyone, but if you do find that you’re experiencing unwanted symptoms as you end your treatment you should ask your healthcare team for advice.

 

They may tweak the plan for the end of your treatment slightly to reduce your symptoms.

 

 

Can I stop taking the injections cold turkey?

 

Again, Saxenda isn’t addictive, so you could, in theory, finish your treatment abruptly or ‘cold turkey.’

 

However, this won’t work for everyone and will entirely depend on your personal circumstances and how your body has reacted to the medication.

 

We do not recommend ending your treatment cold turkey without consulting your healthcare team first.

 

They will be able to talk you through your options, troubleshoot your treatment plan, and give you a plan to end your treatment if that is the best thing for you.

 

 

Will I feel hungry if I stop taking Liraglutide?


Liraglutide, the active ingredient in Saxenda, affects your hunger hormones, reducing your appetite and making you feel fuller for longer.

 

Naturally, when you stop Saxenda these effects will stop too.

 

However, if you’ve gone through a full course of treatment you will have gotten used to eating fewer calories and hopefully will have formed better habits around diet and exercise.

 

As you lose weight, your body needs less energy to function on a day to day basis, another factor that’s on your side as you finish your weight loss treatment.

 

So, although you may feel more hungry than you would with Saxenda, you should have the tools you need to maintain your weight loss and stay at a healthy weight.

 

 

Will I regain weight after I stop treatment?


Whether you’ll gain weight again when you’ve finished Saxenda depends entirely on you and what you choose to do next.

 

There is a possibility that you could regain weight after you’ve stopped taking Saxenda, although the probability of that happening is around the same as you maintaining successfully because it’s all down to you.

 

As we’ve just mentioned, you’ll have had the chance to form healthier habits during your treatment, like reducing your calorie intake and increasing your exercise levels.

 

If you continue these good habits when you finish taking Saxenda then you shouldn’t regain the weight, but if you start to eat more and exercise less, you’re going to put weight on.

 

Taking the time to form good habits is why many patients stay on Saxenda for a little while after reaching their goal weight, to give them a little helping hand as they prepare to move into weight maintenance mode.

 

Maintenance can take some getting used to when you’ve been cutting calories to lose weight for a while, so if you think you need help adjusting you should ask your doctor whether you should continue Saxenda for a little longer or whether there are other resources they would recommend to help.

 

 

How long will Saxenda stay in my system after I stop it?


Saxenda has a half-life of 13 hours, which means it takes 13 hours for it to reduce in your system by half after it’s been injected.

 

For example, if you inject a 3mg dose the amount in your system after 13 hours will be 1.5mg.

 

Following this logic, we can tell that it takes around 3 days after your last injection for Saxenda to completely leave your system when you’re taking the highest dose.

 

This doesn’t mean you won’t notice any effects of stopping your treatment before 3 days, but this is a good indicator of how long it will take before all the Liraglutide has left your body.

 

If you’re taking a lower dose, naturally the medication will leave your system more quickly, so be sure to keep that in mind.

 

 

Now you have a better idea of what stopping Saxenda would be like you can get back to considering your treatment options.

 

Whether you’re considering starting or ending a weight loss treatment, there’s lots of information to learn.

 

Here are a few of our most popular articles about weight loss medications to help you along the way.

Here's some more content we think you will like

We provide you with a dosing calendar for Saxenda so that you can visualise your schedule.

 

Making sure that you’re getting the right dosage is so important for your health and safety.

Saxenda contains Liraglutide which has a half-life of 13 hours.

 

Because of this, the medicine stays in your system for several days.

Most people will want to stop taking Saxenda at some point.

 

We explain how you can do this depending on your circumstances and reaction to stopping liraglutide.​

It’s important to know the side effects of Saxenda before you start taking it.

 

Some side effects are much more common than others, and knowing which to look out for is half the battle.